Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Taken emergency contraceptive pill while pregnant. Is there any harm to fetus due to I pill? Is it wise to continue pregnancy?

User rating for this question
Very Good
Answered by
Practicing since : 1990
Answered : 226 Questions
My wife, 28 years, had taken emergency contraceptive pill, ipill, 2 no's, between 14th - 17th April 2012 after the relation. On today 19th May 2012, found out that, she is 7 weeks pregnant. Is there any harm to fetus due to the use of Ipill, which contains Levonorgestrel, a type of progesterone hormone? We are very much worried. Is it wise to continue pregnancy. Please inform as soon as possible.
Posted Sat, 9 Jun 2012 in Women's Health
Answered by Dr. Chetna Jain 1 hour later
it is common to have failure of emergency contraceptive pillls. The current scientific recommendation is that these pills are unlikely to cause any significant fetal side effects. As per current recommendation, termination of pregnancy is not recommended, when the pregnancy occurs after taking emergency or regular pills.There could be a marginal increase in the effect of drug on external genitalia, if the fetus is female.
Above answer was peer-reviewed by
Follow-up: Taken emergency contraceptive pill while pregnant. Is there any harm to fetus due to I pill? Is it wise to continue pregnancy? 1 hour later
Thank You, Doctor, just some more confirmation needed.
1)Even though we knew that, it was not recommended to use emergency contraceptive pills as daily birth pills, we have used it (Ipill) in the past 1 year, 5 to 7 in numbers(including the 2 no's of Ipill used between 14th - 17th April 2012, and on those days we had relation also).
2) my wife consumed ipill within 12hrs of each relation, which occurred on 14th and on 15th or 16th or 17th of April( dont exactly remember the dates, but just 2 times.
Based on the above information, I would like to know:-
a)will there be collective effect of the contents (Levonorgestrel) in my wives body and fetus, resulted from the last 1 year usage( 5 to 7 pills max)
b)Today, 19th May 2012, in the scan it showed 7 weeks pregnant. How 2 weeks additional, when the relation happened exactly 4-5 weeks back?
c)How the gestation period is calculated?
d)In case of female fetus, the effect of the drug that you have mentioned, is it possible to detect it in nearest future scans?
Thanks in adv, doctor!
Answered by Dr. Chetna Jain 35 hours later
There is no cuumulative drug effect
the gestational age is calculated from first day of last periods hence 7 wks
its international nomenclature for better standardisation
total preg is 40 wks (9 mths and 7 days)
Its unlikely that minor changes in female fetus can be picked on ultrasound
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor